Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 129, NWS Memphis, TN

July 19, 2016Calhoun County, Chickasaw County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 19, 2016, 9:27 AM CDT for Calhoun County, Chickasaw County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 9:27 AM CDT (14:27 UTC)
Expired
Jul 19, 2016, 12:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS

The radar

The Columbus AFB radar (KGWX), 76 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 2.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1905 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WGUS54 KMEG 191427
FFWMEG
MSC013-017-191730-
/O.NEW.KMEG.FF.W.0129.160719T1427Z-160719T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
927 AM CDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
  WESTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 1230 PM CDT

* AT 926 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR.
  SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 2 TO 3 INCHES
  OF RAIN OVER THE NEXT 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOUSTON...BRUCE...CALHOUN CITY...VARDAMAN...DERMA...PITTSBORO...
  PYLAND...BIG CREEK...WOODLAND...TABBVILLE...RETREAT...LOYD...
  BOUNDS...ATLANTA...SPARTA...PARKERSBURG...ELLARD...THORN...
  REID AND ANCHOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3385 8951 3407 8951 3398 8892 3381 8892
      3381 8893 3375 8893 3375 8903 3374 8903
      3374 8920

$$
2 follow-up statements
618 
WGUS74 KMEG 191553
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1053 AM CDT TUE JUL 19 2016

MSC013-017-191730-
/O.CON.KMEG.FF.W.0129.000000T0000Z-160719T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN MS-CHICKASAW MS-
1053 AM CDT TUE JUL 19 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
CALHOUN AND WESTERN CHICKASAW COUNTIES...

AT 1052 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT
90 MINUTES.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOUSTON...BRUCE...CALHOUN CITY...VARDAMAN...DERMA...PITTSBORO...
PYLAND...BIG CREEK...WOODLAND...TABBVILLE...RETREAT...LOYD...
BOUNDS...ATLANTA...SPARTA...PARKERSBURG...ELLARD...THORN...
REID AND ANCHOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3385 8951 3407 8951 3398 8892 3381 8892
      3381 8893 3375 8893 3375 8903 3374 8903
      3374 8920

$$
436 
WGUS74 KMEG 191625
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1125 AM CDT TUE JUL 19 2016

MSC013-017-191635-
/O.CAN.KMEG.FF.W.0129.000000T0000Z-160719T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN MS-CHICKASAW MS-
1125 AM CDT TUE JUL 19 2016

...THE FLASH FLOOD WARNING FOR CALHOUN AND WESTERN CHICKASAW COUNTIES
IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3385 8951 3407 8951 3398 8892 3381 8892
      3381 8893 3375 8893 3375 8903 3374 8903
      3374 8920

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:34 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 19, 6:34 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
634 AM CDT TUE JUL 19 2016

.UPDATE...
Updated for 12Z Aviation Discussion below.

&&

.PREV DISCUSSION... /issued 430 AM CDT TUE JUL 19 2016/

DISCUSSION...Water Vapor satellite trends this morning indicate
a mid-level shortwave trough moving across the Great Lakes region
and the Ohio Valley. Meanwhile, an upper level ridge of high
pressure is centered over the Southern Plains and Lower
Mississippi Valley. Mainly clear skies prevail early this morning
with surface temperatures in the middle to upper 70s across much
of the area and lower 70s near the Tennessee River.

A ridge of high pressure will continue to be in place across the
Lower Mississippi Valley today. High surface dewpoints in the
lower to middle 70s combined with highs in the middle to upper 90s
will result in heat index values reaching or exceeding 105 degrees
later this morning until early this evening. Expanded the heat
advisory over to include another tier of counties to the east of
the ongoing advisory. At this time, it appears that heat index
values will remain just below criteria across the remainder of the
area. This will continue to be monitored throughout the day with
the potential for additional adjustments to heat headlines if
conditions warrant.

Leaned towards the 00Z/06Z WRF solutions for today as the 00Z
GFS/ECMWF/HRRR have been indicating abundant convective activity
as early as this morning. Isolated showers and thunderstorms may
develop mainly along the Tennessee River and portions of northeast
Mississippi during peak heating this afternoon and diminish in
coverage during the early evening hours. Short term models
suggest convective chances will be limited at best Wednesday and
Thursday and left out any mention in the forecast.

Hot and humid conditions are expected to persist into Wednesday
and perhaps through at least Friday. Have expanded the duration of
the Heat Advisory through Wednesday. Expansion to include the
remainder of the forecast area through this period along with a
potential for an Excessive Heat Warning especially along and west
of the Mississippi River may be warranted in subsequent forecasts.

00Z long term models indicate a potential for slightly cooler
temperatures to return to the Lower Mississippi Valley early next
week along with precipitation chances. The ECMWF which usually
holds onto the upper level ridge a bit longer indicated weakening
of the ridge and more shower and thunderstorm coverage. The GFS
was on the drier side and leaned the blended forecast towards this
solution until models come into better agreement during this
period.

CJC

&&

.AVIATION...
12Z TAFs

Light winds, VFR and high density altitudes to prevail again
today. Isolated midday through afternoon TSRA should dissipate
with loss of afternoon surface heating.

PWB

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Wednesday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 7 PM CDT Wednesday for Dunklin-Pemiscot.

MS...Heat Advisory until 7 PM CDT Wednesday for Benton MS-Coahoma-
     DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica-Yalobusha.

TN...Heat Advisory until 7 PM CDT Wednesday for Crockett-Dyer-Fayette-
     Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-Obion-
     Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 19, 4:31 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
431 AM CDT TUE JUL 19 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
431 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR MUCH OF THE MID-SOUTH. LOW
TEMPERATURES WILL PROVIDE LITTLE RELIEF FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS HEAT AND HUMIDITY ARE EXPECTED TO CONTINUE ACROSS THE
MID SOUTH THROUGH THE REMAINDER OF THIS WEEK INTO NEXT WEEKEND.
HEAT INDEX VALUES ABOVE 105 DEGREES ARE LIKELY. HEAT ADVISORIES
WILL LIKELY BE EXPANDED AND EXTENDED FOR MUCH OR ALL OF THE MID
SOUTH. EXCESSIVE HEAT WARNINGS MAY BE NEEDED LATE THIS WEEK FOR
PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:40 PM CDTSpecial Weather StatementMEGTallahatchie50 min
Jul 19, 3:49 PM CDTSpecial Weather StatementMEGDeSoto41 min
Jul 19, 4:10 PM CDTSpecial Weather StatementMEGMarshall50 min

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.